Terminal Restlessness or Delirium
Last Modified: November 13, 2005
Dear OncoLink "Ask The Experts,"
My stepdad is dying of lung cancer. I was wondering if you can send me some information about terminal restlessness? Thank you.
Erin McMenamin, MSN, CRNP, AOCN, Pain Medicine Nurse Practitioner and Program Manager at the Abramson Cancer Center of the University of Pennsylvania, responds:
This condition is referred to as terminal restlessness, or terminal delirium.
Symptoms include the following:
- Clouding of consciousness or reduced ability to maintain attention
- Acute change in cognitive function, sleep disturbance, mumbling speech, memory and perceptual disturbances not associated with previously established dementia
- Acute onset and fluctuating course
- Can be caused by malfunction of the brain related to the cancer -In the hospital, the most common trigger is medications, particularly Ativan (also anti-cholinergic meds and sedative-hypnotics) -Can also be caused by infection, or metabolic problems such as hypoxia, hypoglycemia, elevated electrolytes.
The goal of treatment is comfort for the patient. The drug of choice is a major tranquilizer such as Haloperidol (Haldol), which is given as often as hourly, in escalating doses, similar to treating pain with pain medicine. Other medications used include: Mellaril, Thorazine, Versed, or a combination of these. Ativan can be used, but can cause worsening of the symptoms. In severe cases, these medications may be administered by continuous IV infusion.
In addition to medications, non-pharmacologic treatments should be used, including: reducing (or increasing) the sensory stimulation in the room as needed (television, radio, visitors); frequently reorienting the patient to time and place, having family/friends stay with the patient.
Information from Pocket Guide to Hospice/Palliative Medicine, 2003, American Academy of Hospice and Palliative Medicine (AAHPM) and the End of Life/ Palliative Education Resource Center ( www.eperc.mcw.edu )
January 09, 2013
April 28, 2016